Texas, 2009

Hail and Damaging Winds in Texas, June 14, 2009

June 14, 2009 · NWS LUB · 16 events in 10 counties and zones

Another active severe weather episode occurred on the west Texas South Plains during the afternoon and evening hours of the 14th. Isolated severe storms, including a few supercells, initiated over the extreme southeastern Panhandle and the Rolling Plains during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$875,000
Crop damage
$50,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Another active severe weather episode occurred on the west Texas South Plains during the afternoon and evening hours of the 14th.

Isolated severe storms, including a few supercells, initiated over the extreme southeastern Panhandle and the Rolling Plains during the afternoon hours. These storms produced large hail, including very large two and a half inch stones at Matador (Motley County).

During the late afternoon and early evening hours, high-based multicell storm clusters developed over the plains of southeastern New Mexico, the northwestern Permian Basin, and the southwestern South Plains. These storms produced large hail and damaging winds as they quickly moved northeastward over the western and central South Plains. The most significant impacts occurred along the U.S. Highway 62/82 corridor in Terry and Lubbock Counties. Destructive winds, measured up to 82 mph, and large hail combined to result in several instances of structural damage. At least a dozen homes in the community of Idalou (Lubbock County) sustained extensive damage from wind-blown hail. Total economic losses were estimated at $700,000, but no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 14, 1:33 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 14, 1:33 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
233 PM CDT SUN JUN 14 2009

.SHORT TERM...
TEMPERATURES CONTINUE TO WARM INTO THE UPPER 80S AND LOWER 90S FOR
MOST LOCATIONS. MOISTURE HAS BEGUN TO MIX OUT...WITH DEWPOINTS
DROPPING INTO THE 40S ACROSS THE WESTERN ROW OF COUNTIES AS OF 19Z.
STILL...LATEST MESOANALYSIS INDICATES MODERATE INSTABILITY /MLCAPE
OF 1500 J/KG/ ACROSS THE CENTRAL AND WESTERN ZONES...AND WHEN
COMBINED WITH SUFFICIENT WIND SHEAR...IT WILL BE SUFFICIENT TO
SUPPORT A SEVERE THUNDERSTORM THREAT THROUGH THE REMAINDER OF THE
AFTERNOON AND INTO THE EVENING. A SEVERE THUNDERSTORM WATCH REMAINS
IN EFFECT THROUGH 9 PM. EXPECT CURRENT HIGH BASED ACTIVITY DEVELOPING
NEAR THE TX/NM STATE LINE TO GRADUALLY SHIFT EASTWARD BRINGING A
THREAT OF LARGE HAIL AND STRONG WINDS. STORMS MAY ORGANIZE INTO A
COMPLEX THAT COULD CLIP THE NORTHEAST ZONES LATER TONIGHT AS 40+ KT
LLJ DEVELOPS.

MONDAY WILL BRING AN EVEN HOTTER DAY...WITH MOST LOCATION
APPROACHING OR EXCEEDING THE 100 DEGREE MARK. THE DRYLINE IS
EXPECTED TO SETUP NEAR THE EDGE OF THE CAPROCK BY MID/LATE
AFTERNOON. ALTHOUGH MID-LEVEL TEMPERATURES/CAP WILL INCREASE 1 TO 2
DEGREES C...HOTTER SFC TEMPERATURE COULD BE ENOUGH TO POP AN
ISOLATED STORM OR TWO. AGAIN...ENVIRONMENT WOULD SUPPORT A HAIL/WIND
THREAT IF ANY STORMS ARE ABLE TO DEVELOP.

&&

.LONG TERM...
UPPER RIDGE TO BUILD OVER THE SRN PLAINS EARLY IN THE PERIOD.
MODELS CONTINUE TO DIFFER SOME ON THE DETAILS OF LOCATION AND
STRENGTH...BUT IT APPEARS THAT IT POSITION AND STRENGTH WILL BE
FAVORABLE FOR SHUTTING OFF PRECIP CHANCES. TUESDAY WILL SEE THE
POSSIBILITY OF ISOLATED CONVECTIVE ALONG A SFC TROUGH ACROSS THE
NWRN ZONES...BUT CONTINUE TO THINK THIS IS UNLIKELY GIVEN PROGGED
700 MB TEMPS PUSHING 16C...AND WILL LEAVE POPS BELOW MENTION. POP
CHANCES DETERIORATE FURTHER UNTIL LATE IN THE WEEK. MODELS HAVE
BEEN CONSISTENT THE LAST COUPLE OF RUNS IN BRINGING A FAIRLY
SIGNIFICANT SHORT WAVE TROUGH ACROSS THE CNTL PLAINS THU/FRI WITH
A COLD FRONT PROGGED INTO THE FCST AREA FOR FRIDAY. PROGGED 700 MB
TEMPS ATTM STILL AROUND 14C...SO PRECIP CHANCES STILL LOOK IFFY.
WILL KEEP MENTION OUT OF THE FCST ATTM BUT THAT COULD BE THE NEXT
CHANCE FOR PRECIP BEYOND MONDAY. UPPER RIDGE WILL FAVOR HOT TEMPS
WITH PLENTY OF HIGHS AOA 100F BEFORE THE FRONTAL PASSAGE FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  95  60  97  64 /  30  10  10  10  10
TULIA         62  96  61  95  65 /  40  10  10  10  10
PLAINVIEW     62  98  62  95  65 /  40  20  20  10  10
LEVELLAND     64 100  64 101  65 /  40  10  10  10  10
LUBBOCK       66 100  67 100  67 /  40  20  20  10  10
DENVER CITY   68 102  67 100  66 /  40  10  10  10  10
BROWNFIELD    67 102  66 101  65 /  40  10  10  10  10
CHILDRESS     66 101  71 100  73 /  40  20  20  10  10
SPUR          66 102  69  98  66 /  30  20  20  10  10
ASPERMONT     71 101  74 102  74 /  30  20  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/07
Hazardous weather outlook, Jun 14, 10:27 AM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1127 AM CDT SUN JUN 14 2009

TXZ021>044-151630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1127 AM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OUTLOOK
AREA BY LATE THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING
HOURS. SUFFICIENT LOW LEVEL MOISTURE AND A FAVORABLE VERTICAL WIND
STRUCTURE WILL SUPPORT ISOLATED SEVERE THUNDERSTORMS OVER ALL OF
THE AREA...WITH HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS AS
HIGH AS 60 MPH.

A COMPLEX OF SEVERE THUNDERSTORMS MAY ORGANIZE OVER THE TEXAS PANHANDLE
THIS EVENING AND AFFECT THE EXTREME SOUTHEAST PANHANDLE AND
NORTHERN ROLLING PLAINS DURING THE LATE EVENING AND OVERNIGHT
HOURS. SHOULD THIS OCCUR...THERE WOULD EXIST A GREATER RISK OF
SEVERE WEATHER FOR THOSE LOCATIONS WITH WIND GUSTS UP TO 70 MPH
AND HAIL AS LARGE AS GOLFBALLS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN LATE
MONDAY AFTERNOON AND EVENING...MAINLY OVER CENTRAL AND EASTERN
PORTIONS OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THIS AFTERNOON
AND TONIGHT...SPOTTER ACTIVATION IS NOT ANTICIPATED.

JW

In the hours before

Special weather statement, Jun 14, 2:26 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
326 PM CDT SUN JUN 14 2009

TXZ027-142100-
BAILEY TX-
326 PM CDT SUN JUN 14 2009

...STRONG THUNDERSTORM ACROSS BAILEY COUNTY...

AT 324 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF MULESHOE...MOVING NORTHEAST
AT 35 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

LAT...LON 3431 10264 3424 10261 3411 10261 3398 10285
      3413 10296 3429 10289
TIME...MOT...LOC 2026Z 243DEG 29KT 3411 10280

JW
Special weather statement, Jun 14, 2:51 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
351 PM CDT SUN JUN 14 2009

TXZ030-142115-
FLOYD TX-
351 PM CDT SUN JUN 14 2009

...STRONG THUNDERSTORM ACROSS FLOYD COUNTY...

AT 350 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF FLOYDADA...MOVING NORTHEAST AT
20 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

LAT...LON 3422 10138 3402 10117 3386 10155 3405 10156
TIME...MOT...LOC 2051Z 229DEG 17KT 3398 10152

JW

The radar

The Lubbock radar (KLBB), 84 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Lamb

When
June 14, 3:09 PM CST
Where
Lamb County, Earth
Measured
0.88 in hail
Reported by
Public
Coordinates
34.230, -102.400

The public reported nickel size hail in Earth.

Hail, Floyd

When
June 14, 3:32 PM CST
Where
Floyd County, 6 mi N of Floydada
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.067, -101.330

Local law enforcement officials reported quarter size hail along Texas Highway 207 north of Floydada.

Hail, Briscoe

When
June 14, 3:40 PM CST to 3:57 PM CST
Where
Briscoe County, 4 mi W of Quitaque to 3 mi NE of Silverton
Measured
1.75 in hail
Reported by
Public
Coordinates
34.370, -101.120

Scattered thunderstorms produced an intermittent swath of large hail over southern Briscoe County during the afternoon hours of the 14th. At 15:40 CST, quarter size hail was reported near Caprock Canyons State Park. Golfball size hail was additionally reported near Silverton just before 16:00 CST.

Hail, Hall

When
June 14, 4:25 PM CST
Where
Hall County, Turkey
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.400, -100.880

Penny size hail was reported in Turkey.

Hail, Motley

When
June 14, 4:35 PM CST
Where
Motley County, Matador
Measured
2 in hail
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
34.020, -100.820

Local fire department officials reported two inch diameter hail in Matador at 16:35 CST. Minor damages to vehicles and roofs occurred.

Hail, Motley

When
June 14, 4:40 PM CST
Where
Motley County, 0.59 mi SE of Matador
Measured
2.5 in hail
Property damage
$25,000
Reported by
NWS Employee
Coordinates
34.014, -100.813

An off-duty National Weather Service employee reported giant two and a half inch diameter hail in Matador. Minor damages to vehicles and roofs occurred.

Hail, Cottle

When
June 14, 5:06 PM CST
Where
Cottle County, Paducah
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.020, -100.300

The public reported nickel size hail in Paducah.

Thunderstorm Wind, Terry

When
June 14, 5:55 PM CST to 6:09 PM CST
Where
Terry County, Wellman to 2.54 mi WNW of Brownfield Arpt
Measured
71 kt (82 mph) measured gust
Property damage
$200,000
Reported by
Mesonet
Coordinates
33.050, -102.430

A cluster of severe storms produced a swath of damaging winds along the U.S. Highway 62/385 corridor from near Wellman to Brownfield around 18:00 CST. Initial reports of damages were received from the Wellman vicinity, where the roof was blown off of an agricultural station shortly before 18:00 CST. As the winds spread northeastward, the Texas Tech University West Texas Mesonet site south of Brownfield measured a peak gust of 82 mph. The roof was partially blown off of a medical clinic in downtown Brownfield, and a large metal storage facility collapsed in the winds just east of the city. No injuries were reported.

Hail, Cottle

When
June 14, 6:03 PM CST
Where
Cottle County, Paducah
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.020, -100.300

A second severe storm impacted Paducah shortly after 18:00 CST and produced large hail up to the size of quarters.

Hail, Terry

When
June 14, 6:15 PM CST
Where
Terry County, Meadow
Measured
1.75 in hail
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
33.330, -102.200

The Terry County emergency manager reported golfball size hail in Meadow. Some farmers reported having to replant cotton due to hail damage.

Thunderstorm Wind, Lubbock

When
June 14, 6:21 PM CST to 6:35 PM CST
Where
Lubbock County, 3 mi ENE of Wolfforth to Idalou
Measured
57 kt (66 mph) measured gust
Property damage
$325,000
Reported by
ASOS
Coordinates
33.517, -101.972

Damaging winds raced out ahead of a complex of severe thunderstorms and overspread the Lubbock vicinity during the 18:00 CST hour of the 14th. At times, the winds were accompanied by large hail over the southwestern portions of the city.

Winds estimated near 60 mph reportedly downed fences in a residential area northeast of Wolfforth shortly after 18:20 CST. By 18:35 CST, the Automated Surface Observing System at Lubbock's Preston Smith International Airport recorded a peak gust of 66 mph. Across the city, at least twenty-six utility lines were downed by the winds and tree damage was reportedly widespread. One tree was blown onto a home and caused minor structural damage.

The winds continued to spread northeastward and caused significant damage in the Idalou and Acuff areas around 18:35 CST. Winds, accompanied by large hail, caused extensive damage to at least a dozen homes. Roofs were partially blown off of three homes, and the wind-blown hail shattered numerous windows and shredded siding and skirting on several mobile homes and well-built structures alike. At least two travel trailers and two center pivot irrigation systems were destroyed. Despite the damages, no injuries were reported.

Thunderstorm Wind, Hockley

When
June 14, 6:24 PM CST
Where
Hockley County, 6 mi NW of Ropesville
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
33.481, -102.224

A Texas Tech University West Texas Mesonet meteorologist estimated thunderstorm wind gusts up to 60 mph. No damage was reported.

Hail, Lubbock

When
June 14, 6:30 PM CST to 6:43 PM CST
Where
Lubbock County, 3.03 mi S of Wolfforth to 1.13 mi SSE of Idalou
Measured
1.75 in hail
Property damage
$300,000
Reported by
NWS Employee
Coordinates
33.457, -102.012

Numerous reports of large hail, including from off-duty National Weather Service employees, were received from areas of southwest Lubbock between 18:30 CST and 18:43 CST. Penny to quarter size hail was initially reported southwest of the city at 18:30 CST. By 18:43 CST, the broadcast media reported golfball size hail near Woodrow. No damage was reported.

New convective development on the north side of thunderstorm cluster produced wind-driven quarter size hail that caused extensive damage to a number of structures in the Idalou vicinity between 18:30 CST and 18:35 CST. The winds and hail combined to result in heavy damages to at least a dozen structures. Numerous windows were shattered and several trailer homes sustained extreme siding and skirting damage. No injuries were reported.

Hail, Hall

When
June 14, 6:39 PM CST
Where
Hall County, 4 mi S of Estelline
Measured
1.75 in hail
Reported by
Public
Coordinates
34.492, -100.430

The public reported golfball size hail south of Estelline along Farm to Market Road 658. No damage was reported.

Hail, Swisher

When
June 14, 8:38 PM CST
Where
Swisher County, Vigo Park
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
34.650, -101.480

A National Weather Service cooperative observer reported nickel size hail and wind gusts estimated near 60 mph at Vigo Park. No damage was reported.

Thunderstorm Wind, Swisher

When
June 14, 8:38 PM CST
Where
Swisher County, Vigo Park
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.650, -101.480

A National Weather Service cooperative observer reported wind gusts estimated near 60 mph accompanied by nickel size hail at Vigo Park. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169687, 169688, 169689, 169690, 169701, 169702, 169703, 169718, 169705, 169708, 169751, 169728, 169727, 169940, 169941, 169942.